Alert archive / Hawaii / Wind Advisories in 2022
Wind Advisory 9, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Jul 1, 2022, 3:10 AM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 48 hr.
The area
The counties it named.
The facts
- Issued
- Jul 1, 2022, 3:10 AM HST (13:10 UTC)
- Expired
- Jul 3, 2022, 3:22 AM HST
- In force
- 48 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Kalawao County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 13:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 205 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 630 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
703 WWHW70 PHFO 011310 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 310 AM HST Fri Jul 1 2022 ...WIND ADVISORY IN EFFECT UNTIL 6 PM THIS EVENING FOR PORTIONS OF THE BIG ISLAND MAUI LANAI AND KAHOOLAWE... HIZ022-020400- /O.NEW.PHFO.WI.Y.0009.220701T1310Z-220702T0400Z/ Haleakala Summit- 310 AM HST Fri Jul 1 2022 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...East winds 40 to 50 mph. * WHERE...Haleakala Summit. * WHEN...Until 6 PM HST this evening. * IMPACTS...Winds this strong can make driving and walking difficult. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Consider postponing travel to the summits until conditions improve. If you must travel to the summits, use extra caution walking and driving. Be careful opening or closing doors. && $$ HIZ015>018-026-027-042>047-050-054-020400- /O.NEW.PHFO.WI.Y.0009.220701T1310Z-220702T0400Z/ Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kohala- Big Island Interior-Lanai Windward-Lanai Leeward-Lanai South- Maui Central Valley North-Maui Central Valley South- Windward Haleakala-South Haleakala-Big Island North- 310 AM HST Fri Jul 1 2022 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...East winds 20 to 30 mph with localized gusts to 50 mph. * WHERE...Portions of the Big Island, Maui, Lanai, and Kahoolawe. * WHEN...Until 6 PM HST this evening. * IMPACTS...Winds this strong can knock down tree branches, blow away tents and unsecured objects, and make it difficult to drive, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch out for falling tree branches when walking or driving. Make sure tents and awnings are secure or take them down. Be prepared for power outages. && $$
4 follow-up statements
645 WWHW70 PHFO 020129 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 329 PM HST Fri Jul 1 2022 HIZ022-020230- /O.CAN.PHFO.WI.Y.0009.000000T0000Z-220702T0400Z/ Haleakala Summit- 329 PM HST Fri Jul 1 2022 ...WIND ADVISORY IS CANCELLED... Winds have decreased below the advisory threshold on Haleakala Summit. $$ HIZ015>018-026-027-042>047-050-054-021430- /O.EXT.PHFO.WI.Y.0009.000000T0000Z-220702T1600Z/ Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kohala- Big Island Interior-Lanai Windward-Lanai Leeward-Lanai South- Maui Central Valley North-Maui Central Valley South- Windward Haleakala-South Haleakala-Big Island North- 329 PM HST Fri Jul 1 2022 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST SATURDAY... * WHAT...East winds 20 to 30 mph with localized gusts to 50 mph. * WHERE...Portions of the Big Island, Maui, Lanai, and Kahoolawe. * WHEN...Until 6 AM HST Saturday. * IMPACTS...Winds this strong can knock down tree branches, blow away tents and unsecured objects, and make it difficult to drive, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch out for falling tree branches when walking or driving. Make sure tents and awnings are secure or take them down. Be prepared for power outages. && $$
734 WWHW70 PHFO 021314 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 314 AM HST Sat Jul 2 2022 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM THIS EVENING FOR PORTIONS OF THE BIG ISLAND MAUI LANAI AND KAHOOLAWE... HIZ015>018-026-027-042>047-050-054-030400- /O.EXT.PHFO.WI.Y.0009.000000T0000Z-220703T0400Z/ Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kohala- Big Island Interior-Lanai Windward-Lanai Leeward-Lanai South- Maui Central Valley North-Maui Central Valley South- Windward Haleakala-South Haleakala-Big Island North- 314 AM HST Sat Jul 2 2022 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...East winds 20 to 30 mph with localized gusts to 50 mph. * WHERE...Portions of the Big Island, Maui, Lanai, and Kahoolawe. * WHEN...Until 6 PM HST this evening. * IMPACTS...Winds this strong can knock down tree branches, blow away tents and unsecured objects, and make it difficult to drive, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch out for falling tree branches when walking or driving. Make sure tents and awnings are secure or take them down. Be prepared for power outages. && $$
220 WWHW70 PHFO 030113 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 313 PM HST Sat Jul 2 2022 ...WIND ADVISORY UNTIL 6 PM HST SUNDAY FOR PORTIONS OF MAUI AND HAWAII COUNTIES... HIZ015>018-026-027-042>047-050-054-031415- /O.EXT.PHFO.WI.Y.0009.000000T0000Z-220704T0400Z/ Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kohala- Big Island Interior-Lanai Windward-Lanai Leeward-Lanai South- Maui Central Valley North-Maui Central Valley South- Windward Haleakala-South Haleakala-Big Island North- 313 PM HST Sat Jul 2 2022 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST SUNDAY... * WHAT...East winds 20 to 30 mph with localized gusts to 50 mph. * WHERE...Portions of the Big Island, Maui, Lanai, and Kahoolawe. * WHEN...Until 6 PM HST Sunday. * IMPACTS...Winds this strong can knock down tree branches, blow away tents and unsecured objects, and make it difficult to drive, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch out for falling tree branches when walking or driving. Make sure tents and awnings are secure or take them down. Be prepared for power outages. && $$ Birchard
509 WWHW70 PHFO 031322 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 322 AM HST Sun Jul 3 2022 ...WIND ADVISORY CANCELLED FOR MAUI AND HAWAII COUNTIES... HIZ015>018-026-027-042>047-050-054-031430- /O.CAN.PHFO.WI.Y.0009.000000T0000Z-220704T0400Z/ Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kohala- Big Island Interior-Lanai Windward-Lanai Leeward-Lanai South- Maui Central Valley North-Maui Central Valley South- Windward Haleakala-South Haleakala-Big Island North- 322 AM HST Sun Jul 3 2022 ...WIND ADVISORY IS CANCELLED... Winds have dropped below advisory levels, therefore the Wind Advisory has been cancelled. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jun 30, 8:20 PM HST, 6 hours 50 minutes earlier.
Area forecast discussion, Jun 30, 8:20 PM HST, 6 hours 50 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 820 PM HST Thu Jun 30 2022 .SYNOPSIS... High pressure north of the state will keep breezy to locally windy conditions in place through the 4th of July Holiday weekend. Fairly typical trade wind weather will prevail through Saturday, with showers favoring windward and mauka areas, with the eastern islands seeing a few more showers than the western end of the state. An upper level trough will pass over the state Saturday night through Sunday night, bringing an uptick in showers to windward and mauka areas, and sending a few showers into leeward communities. A more typical trade wind weather pattern is then expected from Independence Day through next Friday, with a gradual easing of the trades during the middle to latter part of next week. && .DISCUSSION... Currently at the surface, a 1030 mb high is centered around 1000 miles north of Honolulu, and is driving breezy to locally windy trades across the island chain this evening. Infrared satellite imagery shows some low clouds moving into windward slopes and coasts, with some high clouds streaming over the islands as well. Partly cloudy conditions prevail in most areas, with a bit more cloud cover in some windward and mauka locales. Radar imagery shows scattered showers moving into windward areas, with the greatest coverage over the eastern end of the state. Meanwhile, most leeward areas remain rain free. Main short term focus revolves around trade wind trends and rain chances. High pressure north of the islands will keep breezy to locally windy conditions in place through Tuesday. Winds will be close to advisory levels at times over the typically windy areas of Maui County and the Big Island through the 4th of July Holiday weekend, and an advisory may eventually be needed. The trades should ease into the moderate to locally breezy range Wednesday through the end of the work week as the high weakens. As for the remaining weather details, fairly typical trade wind weather will prevail over Maui County and the Big Island during the next couple days, while drier trade wind conditions hold in place over Kauai and Oahu. A trough aloft along with some deeper moisture will move into the islands Saturday night then gradually dampen out as it lifts northwestward across the state Sunday and Sunday night. This should increase trade wind showers statewide, and although the brunt of the shower activity should continue to focus over windward and mauka areas, a few more showers should reach leeward communities as well. Additionally, conditions may destabilize enough to allow for a thunderstorm or two Sunday afternoon on the Big Island. Weak troughing aloft is forecast to linger over the islands from Independence Day through late next week, and this will likely keep a fairly typical summertime trade wind regime in place. A Wind Advisory remains in place for the Haleakala summit through 6 AM Friday. This will likely need to be extended through 6 AM Saturday with the morning forecast package, as 700 mb winds will change little between now and then. Winds may pick up close to advisory levels on the Big Island summits during the next couple days as well, so we will continue to monitor this for the need for an advisory. && .AVIATION... Trade winds will be moderate to breezy, and locally strong, as robust high pressure remains far north of the area. Showers and any accompanying MVFR conditions in lower ceilings and visibilities will mainly affect windward and mauka sections across the state, with afternoon and evening cloud buildups over leeward Big Island as well. VFR, however, will predominate in most areas most of the time. AIRMET Tango remains in effect for moderate low-level turbulence downwind of the higher terrain of all islands. && .MARINE... A large, strong area of surface high pressure approximately 1,000 miles north of the islands is producing a very tight pressure pressure gradient back toward the state. This is resulting in sustained 20 to 25 knot trade winds across the coastal and offshore waters, locally to 30 knots through the more eastern island bays, channels and south of Big Island. These primarily fresh to locally strong trades will persist through the weekend with little to no weakening. A Small Craft Advisory (SCA) for winds across most zones (except the leeward Maui and windward Big Island waters) is in effect through Sunday afternoon. These winds will create rough sea conditions as multiple days of fresh trade flow over the local waters will result in an elevated east wind wave chop. While many zones will remain under SCA threshold 10 foot seas, seas within the Alenuihaha Channel and south of Big Island may approach and hit these values the next couple of days. Surf will be very low along all shores through next week. The current diminishing south swell continues to fade through Friday. Only background south or southeast swell is expected into next week. As mentioned above, trade wind wave and underlying short period swell will hold rough and choppy surf along many eastern facing exposures. Otherwise, no significant swells from any direction are expected the next several days. && .HFO WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 6 AM HST Friday for Haleakala Summit. Small Craft Advisory until 6 PM HST Sunday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Maalaea Bay-Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast Waters. && DISCUSSION...Jelsema AVIATION...Kinel MARINE...Blood
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.